Ohio, 2003

Hail and Damaging Wind in Ohio, July 20, 2003

July 20, 2003 · NWS CLE · 2 events in 2 counties and zones

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 20, 2:03 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 20, 2:03 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
303 PM EDT SUN JUL 20 2003

CONVECTION RAPIDLY DEVELOPED OVER WEST CENTRAL MICHIGAN AND IS
MOVING QUICKLY SOUTHEAST TOWARD THE WESTERN PORTION OF THE FORECAST
AREA.  ACTIVITY APPEARS IT WILL AFFECT A PORTION OF THE AREA THIS
AFTERNOON AND EVENING. FREEZING LEVEL RISES ABOUT 1K FEET INCREASING
TO 13K FEET BY 00Z THIS EVENING. THIS WILL AFFECT HAIL SIZE AS
EVENING PROGRESSES. SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
EXTREME NORTHWEST OHIO AND WESTERN PORTION OF LAKE ERIE.

EXPECTING MORE ACTIVITY TO DEVELOP OVERNIGHT AND MOVE INTO THE
FORECAST AREA AS A SHORTWAVE PUSHES EAST INTO THE AREA. BROAD
SURFACE LOW PRESSURE MOVES SOUTHEAST OVER THE LAKES WITH A TRAILING
COLD FRONT THAT MOVES THROUGH THE FORECAST AREA MONDAY AFTERNOON.
WILL KEEP MENTION OF CATEGORICAL SHOWERS AND THUNDERSTORMS IN FOR
MONDAY AS WELL.  DEW POINTS ARE EXPECTED TO INCREASE DURING THE
NIGHT INTO MONDAY AHEAD OF THE COLD FRONT. MODEL SOUNDINGS SHOW
INSTABILITY INCREASING OVER THE AREA AS WELL ON MONDAY.

LINGERING SHOWERS AND POSSIBLE THUNDER POSSIBLE INTO MONDAY NIGHT AS
POST COLD FRONT SHORTWAVE MOVES EAST ACROSS THE AREA.  I WILL KEEP A
CHANCE OF SHOWERS OVER THE AREA THROUGH WEDNESDAY AS LOW PRESSURE IS
PROGGED TO MOVE NORTHEAST JUST SOUTH OF THE AREA. AS TIME
PROGRESSES...THIS FEATURE COULD PUSH FURTHER SOUTH THAN PROJECTED.
DEEP TROUGHING LINGERS OVER THE AREA THROUGH MID WEEK WITH STAGNANT
MOISTURE HANGING AROUND AS WELL.  THIS COULD SET THE STAGE FOR
INSTABILITY TYPE SHOWERS OVER THE AREA ON WEDNESDAY.

STAYED FAIRLY CLOSE TO TEMPERATURES THROUGH THE PERIOD...EXCEPT A
BIT WARMER NEAR THE LAKE.

ZONES WILL BE OUT SHORTLY.

.CLE...
OH...SEVERE THUNDERSTORM WATCH FOR LUCAS...WOOD...SANDUSKY...AND
OTTAWA COUNTIES AND WESTERN LAKE ERIE UNTIL 8 PM EDT THIS EVENING.
PA...NONE.

LOMBARDY
Hazardous weather outlook, Jul 20, 4:17 AM EST, 12 hours 28 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-201115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
517 AM EDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS LATE AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE INTO MONDAY AS A
STRONG COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

The radar

The Northern Indiana radar (KIWX), 155 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wood

When
July 20, 4:45 PM EST
Where
Wood County, Custar
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.283, -83.850

Thunderstorm winds downed several large tree limbs.

Hail, Hancock

When
July 20, 5:05 PM EST
Where
Hancock County, West Independence
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.083, -83.433

Quarter size hail was observed near West Independence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379108, 5379109.